Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Does doxycline make implant ineffective?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11697 Questions
Does doxycline make implant ineffective?
Posted Sun, 15 Apr 2012 in Birth Control
Answered by Dr. Rakhi Tayal 31 minutes later

Thanks for writing to us.

Irregular or prolonged menstrual bleeding and/or spotting are common side effects in people using progestin-only hormonal contraception such as implants (Norplant).

Doxycycline may reduce the occurrence of uterine bleeding and spotting in women who use implants for contraception.

Regarding the efficacy of the implants, it has been seen that there is a slight increase in the metabolism of the progesterone and may cause a contraceptive failure in only 1-3% of the patients.

To be on a safer side, it is best to use other methods of contraception preferably barrier methods upto one week after finishing your doxycycline.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.


Above answer was peer-reviewed by
Follow-up: Does doxycline make implant ineffective? 8 hours later
If it speeds up the metabolism I'll be on it for 6 months due to deployment does this mean that it will need to be replaced sooner as well?
Answered by Dr. Rakhi Tayal 1 hour later

Thanks for writing again.

There is no need of replacing it sooner as the drug present in the implant is released very slowly into our circulation like a daily dose of oral pill. Rest of the drug remains in the implant, does not come in contact with the blood, and is not metabolized.


Above answer was peer-reviewed by
Follow-up: Does doxycline make implant ineffective? 2 days later
Okay so I took your advice no sex with out condoms. I'm deployed and haven't been able to have any sexual contact with my boy friend or my self for that matter. now for two months we finally got a chance to be alone but he didn't have condoms so we just did some foreplay type stuff. I didn't orgasm and I woke up this morning to find now my clit hood and lips are swollen it's just uncomfortable it doesn't hurt should I be concerned?
Answered by Dr. Rakhi Tayal 6 hours later
Mild swelling of the clitoris lips is a common finding after having sex. If there is no pain or bleeding then there is nothing to worry. You can leave it like that and it will subside in 4-7 days.
Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor